Wyoming, 2011

High Wind in Wyoming, March 17, 2011

March 17, 2011 · NWS CYS · 3 events in 3 counties and zones

A strong surface pressure gradient and winds aloft produced gusty southwest winds over portions of southeast Wyoming.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong surface pressure gradient and winds aloft produced gusty southwest winds over portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 16, 9:36 PM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 16, 9:36 PM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1036 PM MDT WED MAR 16 2011

.UPDATE...

&&

.AVIATION...06Z TAFS

EXPECT CONDITIONS TO CONTINUE LOWERING TO IFR AT RAWLINS OVER THE
NEXT COUPLE HOURS. OTHERWISE...VFR CONDITIONS EXPECTED. DO EXPECT
LOWERING CONDITIONS THROUGH THE DAY THURSDAY WITH WIDESPREAD IFR
THURSDAY EVENING AS A COLD FRONT LAYS OUT ACROSS EXTREME SOUTHEAST
WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE. ACCUMULATING SNOWS
BECOMING MORE LIKELY THURSDAY EVENING FOR ALL SOUTHEAST WYOMING
AIRPORTS AS WELL AS KBFF...KSNY AND KAIA IN THE NEBRASKA PANHANDLE.

CLAYCOMB

&&

.PREV DISCUSSION... /ISSUED 651 PM MDT WED MAR 16 2011/

UPDATE...

WENT AHEAD AND CANCELLED THE HIGH WIND WARNING AS WINDS AT
ARLINGTON...BORDEAUX AND VEDAUWOO HAVE ALL DECREASED SIGNIFICANTLY
OVER THE PAST HOUR. WRKHGT GUIDANCE SHOWING HGT GRADIENTS BETWEEN
CRAIG COLORADO AND CASPER RAPIDLY DROPPING OFF AS WELL THIS EVENING.
UPDATES HAVE ALREADY BEEN SENT.

CLAYCOMB

PREV DISCUSSION... /ISSUED 521 PM MDT WED MAR 16 2011/

UPDATE...

AVIATION...00Z TAF ISSUANCE

WINDS BEGINNING TO DECREASE SOME THIS AFTERNOON AND WILL CONTINUE
TO DECREASE THROUGH THE EVENING HOURS. CONCERN FOR DETERIRIORATING
CONDITIONS OUT BY RAWLINS THIS EVENING AS NEXT STORM SYSTEM MOVES
INTO WESTERN WYOMING. LOOKS LIKE PRECIP SHOULD START OUT THERE
LATE EVENING WITH FRONTAL PASSAGE RIGHT AROUND 06Z. THIS FRONT
WILL THEN MOVE SOUTHEAST THROUGH THE EARLY MORNING HOURS THURSDAY
AND IMPACT KLAR AND KCYS BY AFTERNOON. AM WAITING FOR THE 00Z
MODEL GUIDANCE THOUGH TO BRING CEILINGS DOWN. HOPEFULLY THIS
GUIDANCE WILL NAIL DOWN PARTICULARS AND TIMING AND CEILING
HEIGHTS. TRENDS TOWARD DETERIORIATING CONDITIONS GROWS AS THE DAY
CONTINUES THURSDAY AT ALL AIRFIELDS...ESPECIALLY THURSDAY EVENING.

CLAYCOMB

PREV DISCUSSION... /ISSUED 350 PM MDT WED MAR 16 2011/

UPDATE...OUR TEAM HAS DECIDED TO GO WITH A SHORT FUSED HIGH WIND
WARNING THROUGH 900 PM FOR AREAS INCLUDING ARLINGTON...ELK
MOUNTAIN...VEDAUWOO...BUFORD AND BORDEAUX AS WINDS HAVE INCREASED
SIGNIFICANTLY WITH GUSTS IN EXCESS OF 60 MPH IN THE SUBSIDENT
WAKE OF THE PASSING SHORTWAVE TROUGH AND WITH DECENT MIXING AND
A DEEPLY MIXED DRY ADIABATIC LAYER.   RUBIN

PREV DISCUSSION... /ISSUED 220 PM MDT WED MAR 16 2011/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
HAVE CANCELLED THE HIGH WIND WARNING AS WINDS ARE STAYING BELOW
HIGH WIND SPEEDS AND EASING GRADIENT WILL ALLOW THEM TO DECREASE
FURTHER THROUGH THIS EVENING.  ATTENTION WILL THEN TURN TO NEXT
SYSTEM THAT WILL AFFECT THE AREA THURSDAY AND THURSDAY NIGHT.  SW
FLOW ALOFT WILL REMAIN ESTABLISHED OVER THE CWA THROUGH FRIDAY WITH
A COUPLE IMPULSES EXPECTED TO EJECT ACROSS THE AREA FROM UPPER
TROUGH/LOW SITUATED JUST OFF THE WEST COAST.  COOLER AIR WILL ALSO
FILTER INTO THE CWA BEHIND A COOL FRONT THAT WILL PASS ACROSS DURING
THE DAY WEDNESDAY.  FAVORABLE JET DYNAMICS ARE ALSO EXPECTED TO
PROGRESS ACROSS THE CWA THURSDAY AND THURSDAY NIGHT THUS EXPECT A
GENERAL BAND OF RAIN AND SNOW TO INITIALLY MOVE OVER THE NW PART OF
THE CWA THURSDAY THEN SHIFT SOUTH THURSDAY AFTERNOON AND NIGHT
BEFORE ENDING EARLY FRIDAY.  SNOW WILL FALL OVER THE HIGHER MTNS
WHILE RAIN SHOULD CHANGE TO SNOW OVER THE PLAINS THURSDAY NIGHT AS
TEMPS COOL.  DO NOT EXPECT MUCH IN THE WAY OF ACCUMULATIONS OVER THE
PLAINS THURSDAY NIGHT WITH A GENERAL 1-2 INCHES MAINLY OVER SE WY.
HIGHER AMOUNTS OVER THE MTNS AND WITH FAVORABLE OROGRAPHICS AIDING
COULD SEE AROUND 10 INCHES OR SO OVER THE HIGHER MTNS...THUS HAVE
OPTED TO UPGRADE WINTER STORM WATCH TO A WARNING FOR THOSE AREAS.
PCPN EXPECTED TO END EARLY FRIDAY MORNING WITH TEMPS A LITTLE COOLER
AS WELL.

LONG TERM...SATURDAY THROUGH WEDNESDAY. SYNOPTICALLY...ECMWF...GFS
AND NAM SIMILAR AT 500 MB ON SATURDAY WITH SOUTHWEST FLOW ALOFT
ACROSS WYOMING AHEAD OF WEST COAST UPPER TROUGH. GFS AND ECMWF
SIMILAR OVER WYOMING AND NEBRASKA ON SUNDAY WITH SOUTHWEST FLOW
ALOFT AS HIGH AMPLITUDE TROUGH ALOFT COMES ASHORE IN CALIFORNIA.
16/12Z ECMWF MORE PROGRESSIVE THAN GFS BRINGING IN THE NEXT
NEGATIVELY TILTED TROUGH ALOFT ACROSS UTAH ON MONDAY. 12Z GFS AND
ECMWF SLIDE THE SHORTWAVE TROUGH INTO THE DAKOTAS ON TUESDAY WITH
BOTH 12Z MODELS DEPICTING SHORTWAVE RIDGING ALOFT ACROSS THE ROCKIES
ON WEDNESDAY. MODERATE TO HIGH CONFIDENCE IN MODEL SOLUTIONS DUE TO
CONSISTENCY AND CONGRUENCY.

SATURDAY...MILD DAY WITH STRONG SOUTHWEST FLOW ALOFT AND 1000-500 MB
THICKNESSES NEAR 5550 METERS...AND 700 MB TEMPERATURES NEAR 2
CELSIUS PRODUCING MAXIMUM TEMPERATURES 40S WEST AND 50S TO MID 60S
EAST. NO PRECIPITATION WITH DRY LOW AND MID LEVELS.

SUNDAY...STILL MILD WITH MAXIMUM TEMPERATURES 40S WEST AND 50S EAST
WITH 1000-500 MB THICKNESSES NEAR 5550 METERS. DRY WITH LACK OF LOW
AND MID LEVEL MOISTURE.

MONDAY...NEXT NEGATIVELY TILTED SHORTWAVE TROUGH ALOFT APPROACHES
FROM UTAH AND WESTERN COLORADO WITH A SURFACE TROUGH STRETCHING FROM
NORTH CENTRAL WYOMING SOUTHEASTWARD ACROSS CHEYENNE INTO EASTERN
COLORADO. EXPECTING A RETURN OF LOW LEVEL MOISTURE FROM THE SOUTHERN
PLAINS AND GULF OF MEXICO...THUS ISOLATED TO SCATTERED SHOWERS AND
SOME THUNDERSTORMS...FOCUSED ALONG AND EAST OF THE TROUGH AXIS IN
THE AFTERNOON/EVENING FROM DOUGLAS TO CHEYENNE...AND ALONG THE LOW
AND MID LEVEL THETA-E RIDGE AXIS.

TUESDAY...SHORTWAVE TROUGH ROTATES NORTHEASTWARD INTO THE DAKOTAS
AND NORTHERN PLAINS STATES...WITH OUR COUNTIES IN THE WAKE OF THE
ASSOCIATED COLD FRONTAL PASSAGE. LITTLE COOLER IN THE WAKE OF THE
COLD FRONTAL PASSAGE. ISOLATED TO SCATTERED AFTERNOON AND EVENING
SHOWERS WEST OF INTERSTATE 25 IN MOIST NORTHWEST FLOW ALOFT.

WEDNESDAY...DRY DAY WITH NORTHWEST FLOW ALOFT AND RIDGE AXIS ALOFT
ACROSS WESTERN WYOMING. MAXIMUM TEMPERATURES IN THE 30S AND 40S WEST
AND 50S EAST WITH 5500 METER 1000-500 MB THICKNESSES.

AVIATION...18Z TAFS. THROUGH 00Z...PERIODS OF MID AND HIGH CLOUD
CEILINGS ABOVE 12000 FEET ABOVE GROUND LEVEL. GUSTY WEST TO SOUTHWEST
WINDS WITH SUSTAINED WINDS UP TO 45 MPH AND A FEW GUSTS TO 60 MPH IN
WIND PRONE LOCATIONS SUCH AS ARLINGTON AND ELK MOUNTAIN. MOUNTAIN
WAVE TURBULENCE AND LEE EDDY EFFECTS DOWNWIND OF THE MOUNTAINS.

00Z-12Z...PACIFIC COLD FRONTAL PASSAGE WITH WINDS DECREASING AND
VEERING TO WEST AND NORTHWEST. CEILINGS AND VISIBILITIES LOWERING
SIGNIFICANTLY IN PRECIPITATION TO MVFR AND IFR WEST OF A LARAMIE
TO DOUGLAS LINE WITH MOUNTAINS OBSCURED. ELSEWHERE...VFR.

12Z-18Z...WIDESPREAD LIFR AND IFR CEILINGS AND VISIBILITIES IN
PRECIPITATION ACROSS CARBON COUNTY WITH MOUNTAINS OBSCURED.
ELSEWHERE...VFR WITH CEILINGS ABOVE 3000 FEET ABOVE GROUND LEVEL
AND VISIBILITIES ABOVE 5 MILES.

FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH FRIDAY WITH COOLER
TEMPERATURES AND SOME PRECIPITATION.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 AM FRIDAY FOR
     WYZ112-WYZ114.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM...RUBIN
Hazardous weather outlook, Mar 16, 5:48 PM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MDT WED MAR 16 2011

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
180100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
648 PM MDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND SNOW WILL DEVELOP OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE MAINLY THURSDAY NIGHT INTO EARLY FRIDAY
MORNING. THE RAIN WILL CHANGE TO SNOW FROM NORTH TO SOUTH THURSDAY
NIGHT. SIGNIFICANT SNOWFALL AMOUNTS ARE POSSIBLE ACROSS THE
SOUTHERN NEBRASKA PANHANDLE AND EXTREME SOUTHEASTERN WYOMING
THURSDAY NIGHT THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>106-109>111-113-115-116-180100-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-
648 PM MDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

GUSTY WINDS WILL OCCUR OVER THE AREA THROUGH THIS EVENING. SOME
GUSTS AROUND 50 MPH ARE LIKELY MAINLY OVER PARTS OF CARBON ALBANY
AND PLATTE COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND SNOW WILL SPREAD OVER THE AREA THURSDAY AND THURSDAY
NIGHT. THE RAIN WILL CHANGE TO ALL SNOW THURSDAY EVENING. NEW
SNOWFALL WILL BE FROM 1 TO 3 INCHES. TRAVEL MAY BECOME HAZARDOUS
OVER HIGHER TERRAIN WITH SLICK ROADS AND REDUCED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ112-114-180100-
SIERRA MADRE RANGE-SNOWY RANGE-
648 PM MDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TONIGHT

WESTERLY WINDS WILL GUST AS HIGH AS 45 MPH THIS EVENING. PERIODS
OF SNOW WILL RETURN TO THE MOUNTAINS TONIGHT WITH 1 TO 3 INCHES OF
NEW SNOW EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE OVER THE MOUNTAINS THROUGH THURSDAY NIGHT.
THE SNOW MAY BE HEAVY AT TIMES ESPECIALLY THURSDAY NIGHT. NEW
SNOWFALL DURING THAT TIME WILL BE FROM 10 TO 14 INCHES. A WINTER
STORM WARNING IS IN EFFECT FOR THURSDAY AND THURSDAY NIGHT. TRAVEL
WILL BE HAZARDOUS WITH SLICK ROADS AND REDUCED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Laramie County

When
March 17, 2:25 AM MST to 3:55 AM MST
Where
Central Laramie County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

ASOS at Cheyenne Regional Airport measured sustained winds of 40 mph or greater with a peak gust of 59 mph at 17/0327 MST.

High Wind, South Laramie Range Foothills

When
March 17, 2:55 AM MST to 11:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR site at Emkay measured sustained winds of 40 mph or greater with a peak gust of 80 mph at 17/0615 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
March 17, 3:00 AM MST to 11:35 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds of 40 mph or greater with peak gusts of 73 mph at 17/0545 and 17/0740 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282901, 282899, 282898.